Acute myopia and angle closure glaucoma from topiramate in a seven-year-old: a case report and review of the literature
Vanderbilt Eye Institute, 2311 Pierce Avenue, Nashville, TN 37232, USA
BMC Pediatrics 2014, 14:96 doi:10.1186/1471-2431-14-96Published: 9 April 2014
A case is reported of acute bilateral myopia and angle closure glaucoma in a 7-year-old patient from topiramate toxicity. This is the second known reported case of topiramate induced acute angle closure glaucoma and third known reported case of topiramate induced acute myopia in a pediatric patient.
This case presents a 7-year-old who had recently begun topiramate therapy for seizures and headache. She developed painless blurred vision and acute bilateral myopia, which progressed to acute bilateral angle closure glaucoma. After a routine eye exam where myopia was diagnosed, the patient presented to the emergency room with symptoms of acute onset blurry vision, tearing, red eyes, swollen eyelids, and photophobia. The symptoms, myopia, and angle closure resolved with topical and oral intraocular pressure lowering medications, topical cyclopentolate, and discontinuation of topiramate.
Acute angle closure glaucoma is a well-known side effect of topiramate, but is rarely seen in children. It cautions providers to the potential ophthalmic side effects of commonly used medications in the pediatric population. It highlights the need to keep a broad differential in mind when encountering sudden onset blurry vision in the primary care clinic, the need for careful consideration of side effects when starting topiramate therapy in a child, and the need for parental counseling of side effects.